Kansas, 2018

Flash Flood and Hail in Kansas, June 23, 2018

June 23, 2018 · NWS GLD · 13 events in 5 counties and zones

Scattered thunderstorms developed along a west to east weak cold front during the afternoon. Only a few storms were responsible for the hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed along a west to east weak cold front during the afternoon. Only a few storms were responsible for the hail reports. The largest hail size reported was hen egg in Colby. Prolonged heavy rainfall over Selden caused flooding to occur over part of Highway 83. The highest wind gust reported occurred southeast of Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:15 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 23, 1:15 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Sat Jun 23 2018

.UPDATE...
Issued at 530 AM MDT Sat Jun 23 2018

Wind shift to stronger westerly winds is a little further east
than previous anticipated. This will keep any fog formation
further east than what was previously expected. High resolution
guidance has caught onto that. So reduced the spatial coverage of
the fog this morning.

&&

.SHORT TERM...(Today through Monday night)
Issued at 330 AM MDT Sat Jun 23 2018

Main forecast issues will be dense fog this morning followed by the
next round of thunderstorms/severe weather/locally heavy rainfall.
Satellite showing a somewhat amplified but still progressive flow
from the Pacific into most of North America. Ridging is in place off
the west coast a broad trough encompassing much of the northern and
eastern portions of the country. Closed off low over the eastern
portion of the country is by far the slowest feature. Next system to
affect our area is a developing low in the Pacific Northwest.

At jet level the models started out fine. Overall at mid levels the
models were not doing too bad. However, the Nam was starting out
slightly better. The Canadian and Gfs started out well on the low
level thermal field.

Today/tonight...Latest high resolution guidance supports the current
fog forecast. Next comes the precipitation forecast. Even though
models agree on the general setup they differ on the spatial and
temporal distribution of the precipitation. So have low confidence
on precipitation outcome from later this afternoon into tonight.

High Resolution/Cams along with the Ecmwf show a subtle/weak surface
boundary that extends from east central/west central into north
central Kansas. The high resolution guidance shows a concentrated
area of thunderstorms developing roughly along Interstate 70 from
east central Colorado into west central where during the middle and
late afternoon hours, Gfs and Nam show no Cinh in the western half.
There may be a weak mid level shortwave in there as well. Theta-e
lapse rates in this area are negative as well. So this solution
seems reasonable. Also the models do not move this area very much as
well. So for the evening hours will have precipitation in this area.

During the night, a small scale 700 mb low develops/moves away
central Colorado near the front range. This system exhibits a rather
strong baroclinic zone/warm air advection in advance of it. This
system will begin affecting the area later in the evening and
especially in the overnight hours. Roughly around midnight
precipitation should be most prevalent in the northern and western
areas and then slowly work its way south and east as the front moves
in. However models differ on that. So do model differences, I tended
to go middle of the road/blend of guidance. However do think best
chance of thunderstorms will be in the last 3 hours of the night.

Parameters look to support possible severe. Precipitable water
values are in the 1 to 1.5 inch range through the night. Locally
heavy rainfall will be a possibility.

Sunday/Sunday night...Uncertainty/low confidence spills into this
period because of uncertainty in the previous period. There looks to
be ongoing thunderstorms. However models differ on how much. Models
either keep precipitation going or redevelop again in the afternoon.
It does look like the best chance for storms will be in the east or
shift to the east and will keep the pops there. Not sure about
severity since instability is a big question mark due to cloud cover
and air mass possibly getting worked over by overnight convection.
Again it looks like the best chance for severe will be in the east.
PWs stay in the 1 to 1.5 inch range until the late afternoon and
early evening.

Monday/Monday night...Upper system becomes closed off and rather
slow to move during this period. Area will be in west to northwest
flow aloft with rather cold air at mid levels. This will leave the
area susceptible to shortwaves rotating around it plus could get
instability showers/thunderstorms due to the cold pool aloft.

The forecast blend does not give us much of any chance for
precipitation and am not sure about that. Will make minor
adjustments and see what happens with future models but I would not
be surprised that pops will be a little further south.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 10:35 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 1:31 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 PM CDT SAT JUN 23 2018

KSZ014-232015-
Thomas KS-
231 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Brewster, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Colby, Brewster and Levant.

This includes Interstate 70 in Kansas between mile markers 36 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3928 10102 3927 10116 3929 10128 3931 10139
      3949 10139 3953 10131 3955 10119 3954 10106
      3948 10094 3936 10093
TIME...MOT...LOC 1931Z 267DEG 10KT 3941 10131

Vincent
Special weather statement, Jun 23, 1:49 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
149 PM MDT SAT JUN 23 2018

COZ090-232030-
Yuma County CO-
149 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
230 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Arickaree School, or 28 miles north of Seibert,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joes and Abarr.

LAT...LON 4000 10280 4001 10279 4002 10270 3998 10261
      3986 10254 3976 10253 3969 10254 3965 10257
      3961 10262 3959 10271 3961 10280
TIME...MOT...LOC 1949Z 241DEG 21KT 3971 10296

Vincent
Special weather statement, Jun 23, 1:58 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
258 PM CDT SAT JUN 23 2018

KSZ002-014-232045-
Rawlins KS-Thomas KS-
258 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gem, or 13 miles north of Colby, moving east at 15
mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of northeastern Thomas
and southeastern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 10079 3970 10074 3957 10074 3952 10076
      3949 10082 3947 10109 3952 10113 3958 10116
      3966 10115 3970 10108 3973 10098 3975 10087
TIME...MOT...LOC 1958Z 253DEG 14KT 3958 10104

Vincent

The radar

The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
June 23, 1:58 PM CST
Where
Thomas County, 0.73 mi SSW of Levant
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.370, -101.204

Hail, Thomas

When
June 23, 2:26 PM CST to 2:31 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
2 in hail
Reported by
Social Media
Coordinates
39.390, -101.050

The hail ranged from half inch to hen egg size.

Hail, Thomas

When
June 23, 2:35 PM CST
Where
Thomas County, 1.78 mi E of Colby
Measured
1 in hail
Reported by
Social Media
Coordinates
39.405, -101.017

Hail, Thomas

When
June 23, 3:04 PM CST
Where
Thomas County, 3.88 mi E of Altair
Measured
1.75 in hail
Reported by
Public
Coordinates
39.317, -100.907

The hail was atleast golf ball size, but difficult to determine the largest size because some of the hail is breaking apart as they hit the ground.

Hail, Thomas

When
June 23, 3:34 PM CST
Where
Thomas County, 5.47 mi NE of Spica
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.281, -100.855

Hail, Rawlins

When
June 23, 3:39 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.810, -101.040

Hail, Rawlins

When
June 23, 3:50 PM CST to 3:53 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
39.810, -101.040

The hail ranged from dime to nickel in size.

Hail, Sherman

When
June 23, 2:53 PM MST
Where
Sherman County, 2.59 mi NNW of Caruso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.366, -101.792

Hail, Sheridan

When
June 23, 4:15 PM CST to 4:20 PM CST
Where
Sheridan County, 1.92 mi NNW of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.207, -100.679

The hail ranged from pea to quarter in size, with the hail covering the ground.

Hail, Rawlins

When
June 23, 4:36 PM CST
Where
Rawlins County, 6.58 mi N of Beardsley
Measured
1 in hail
Reported by
Public
Coordinates
39.915, -101.245

Hail, Sheridan

When
June 23, 5:00 PM CST
Where
Sheridan County, 7.46 mi ENE of Angelus
Measured
1.75 in hail
Reported by
Public
Coordinates
39.206, -100.535

Flash Flood, Sheridan

When
June 23, 6:00 PM CST to 9:00 PM CST
Where
Sheridan County, 0.94 mi N of Selden to 0.97 mi N of Selden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.544, -100.568

Flooding was reported on the east and west sides of town along Highway 83. The depth in the middle of the highway was six inches, increasing to 12 inches deep on the edge of the highway. Roughly 150 feet of highway was flooded.

Thunderstorm Wind, Wallace

When
June 23, 5:04 PM MST
Where
Wallace County, 6.73 mi SE of Sharon Spgs Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768830, 768829, 768831, 768834, 768835, 768836, 768838, 768839, 768840, 768841, 768842, 768843, 768844.